MAUDE Adverse Event Report: ARTHREX, INC. DRILL BIT, CANNULATED, 3.0MM; BIT, DRILL

ARTHREX, INC. DRILL BIT, CANNULATED, 3.0MM; BIT, DRILL
Catalog Number AR-8005D-30
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/04/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient demographics (date of birth, weight) were requested but not provided.No further patient information was provided at the time of this report or made available in response to follow-up communication.No additional adverse consequences have been reported from this event.This device is used for treatment.The device was requested for evaluation but was not returned therefore the complainant's event could not be verified.The cause of the event could not be determined from the information available and without device evaluation.Device history record review revealed nothing relevant to this event.Complainant's event is typically caused by user mechanical damage to device such as hitting the device with another device, prying/leveraging or excessive bending forces being applied during use.This is the first complaint of this type for this part/lot combination.The potential cause(s) of this event will be communicated to the event reporter.If additional relevant information is received, a follow-up report will be submitted.Unknown device disposition.
 
Event or Problem Description
It was reported that during a dorsum of the right foot, the surgeon was drilling the bone with a cannulated 3.0 drill bit when the drill bit broke off into the base of the 2nd metatarsal.The surgeon was unable to retrieve the drill bit from the patient.He went on to drill out the bone with a 3.0 solid drill bit instead.
 
Additional Manufacturer Narrative
No further patient information was provided at the time of this report or made available in response to follow-up communication.No additional adverse consequences have been reported from this event.This device is used for treatment.This is a follow-up submission due to device evaluation.Complaint confirmed.The device met material specifications as received.The evaluation revealed torsional break on broken drill tip.Complainant's event is typically caused by user mechanical damage to device such as hitting the device with another device, prying/leveraging or excessive bending forces being applied during use this is the first complaint of this type for this part/lot combination.The potential cause(s) of this event will be communicated to the event reporter.If additional relevant information is received, a follow-up report will be submitted.
 
Event or Problem Description

Brand Name
DRILL BIT, CANNULATED, 3.0MM
Common Device Name
BIT, DRILL
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key6150694
Report Number1220246-2016-00554
Device Sequence Number1057470
Product Code HTW
UDI-Device Identifier00888867042438
UDI-Public00888867042438
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberAR-8005D-30
Device Lot Number040934
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/14/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/18/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/07/2016
Supplement Report FDA Received Date03/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age66 YR